In clinical trials of pregabalin, a new drug for treating pain and seizures, a participant abruptly stopped taking the medication and developed headaches, confusion, hallucinations and other neurological symptoms. An MRI, done three weeks after the symptoms began, showed an area of fluid buildup in her brain. This is the first case of such problems with the drug and does not indicate whether it is a rare or common response; it just tells the researchers and participants to watch out for similar cases.
How does this affect you? Anticonvulsants, like Neurontin, Topamax and Depakote, are frequently used to treat chronic pain. In particular, Neurontin is chemically similar to pregabalin. Epilepsy patients have long been warned that going cold turkey with any of these drugs could trigger seizures, but those risks didn’t seem to apply for people taking the meds for other reasons.
While many of us don’t follow our doctor’s instructions to the letter, it’s not a good idea to be a maverick on this one. Just as you have to taper off antidepressants, also frequently used for headaches, you need to decrease the amount of the anticonvulsant slowly. If you decide the drug isn’t working or you don’t like its side effects, get instructions from your doc on how to cut your dose.
Read the full article: Report Describes Potential Problem with New Drug for Seizures, Pain